Alert archive / Puerto Rico / Flash Flood Warnings in 2010
Flash Flood Warning 20, NWS JSJ
NWS JSJ issued this flash flood warning at May 2, 2010, 7:09 AM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2010, 7:09 AM CDT (12:09 UTC)
- Expired
- May 2, 2010, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 42 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:46 AM CDT | FLASH FLOOD | 5 Sw Fajardo, PR | RIO FAJARDO IS OUT OF ITS BANKS AND FLOODING ROADWAY IN AREA OF PARAISO |
| May 2, 9:14 AM CDT | FLASH FLOOD | Fajardo, PR | RIO FAJARDO OUT OF ITS BANKS AND FLOODING THE INTERSECTION OF HIGHWAY 53 AND HIGHWAY 3 IN THE FAJARDO AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
736
WGCA52 TJSJ 021209
FFWSJU
PRC037-053-089-103-119-021515-
/O.NEW.TJSJ.FF.W.0020.100502T1209Z-100502T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
809 AM AST SUN MAY 2 2010
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
LUQUILLO
NAGUABO
CEIBA
FAJARDO
RIO GRANDE
* UNTIL 1115 AM AST
* AT 805 AM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAINFALL ACROSS EASTERN SECTIONS OF PUERTO RICO. THIS
RAINFALL IS LEADING TO RAPID RISES IN SMALL STREAMS AND
CREEKS...INCLUDING THE RIO FAJARDO...RIO BLANCO...AND QUEBRADA
GRANDE. IN ADDITION...DUE TO THE HEAVY RAINFALL AND SATURATED
SOILS...MUDSLIDES WILL BE POSSIBLE IN AREAS OF STEEP TERRAIN THROUGH
AT LEAST 1115 AM AST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1834 6563 1822 6560 1817 6574 1822 6581
1828 6581 1832 6577
$$
SR
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
515
WGCA72 TJSJ 021517
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1117 AM AST SUN MAY 2 2010
PRC037-053-089-103-119-021524-
/O.EXP.TJSJ.FF.W.0020.000000T0000Z-100502T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-NAGUABO PR-CEIBA PR-FAJARDO PR-RIO GRANDE PR-
1117 AM AST SUN MAY 2 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM AST FOR RIO
GRANDE...FAJARDO...CEIBA...NAGUABO AND LUQUILLO MUNICIPALITIES...
AT 1110 AM AST...THE HEAVY RAINFALL WHICH PLAGUED MUCH OF
NORTHEASTERN PUERTO RICO EARLIER THIS MORNING WAS BEGINNING TO
DIMINISH...AND THE RIO FAJARDO HAD SUBSIDED BELOW FLOOD STATE. FOR
THESE REASONS...THE FLASH FLOOD WARNING FOR THIS AREA IS BEING
ALLOWED TO EXPIRE. WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO
EXPIRE...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT
FOR THIS SAME AREA UNTIL 1215 PM AST THIS AFTERNOON.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 1834 6563 1822 6560 1817 6574 1822 6581
1828 6581 1832 6577
$$
SR
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 2, 4:29 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 2, 4:29 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 529 AM AST SUN MAY 2 2010 .SYNOPSIS...AT UPPER LEVELS...A CUT-OFF LOW WILL FORM IN A DIGGING TROUGH...EXTENDING SOUTHWEST THROUGH THE MONA PASSAGE INTO THE CARIBBEAN...AND MOVE RAPIDLY SOUTHWEST MONDAY AND THEN WEST ON TUESDAY BEFORE CROSSING CUBA AND BEING ABSORBED INTO ANOTHER TROUGH ON THURSDAY. HIGH PRESSURE WILL BUILD OVER THE EASTERN CARIBBEAN ON TUESDAY AND EXTEND NORTH OVER PUERTO RICO ON WEDNESDAY. IT WILL MOVE OVER THE U.S. VIRGIN ISLANDS ON THURSDAY NIGHT AND INTO THE TROPICAL ATLANTIC ON SATURDAY. ON SATURDAY A TROUGH AT FLORIDA'S LATITUDE WILL PASS NORTH OF THE AREA WITH ANOTHER SHORT WAVE CROSSING THE LOCAL ISLANDS ON MONDAY. AT MID LEVELS...HIGH PRESSURE OVER CUBA WILL GIVE WAY TO THE WEAK CUT- OFF LOW THAT MOVES INTO THE CARIBBEAN FROM THE NORTHEAST ON MONDAY AND WILL RIDGE OVER FLORIDA TUESDAY. THE RIDGE WILL CONTINUE EAST ON TUESDAY AND WEDNESDAY WHILE A LOW FORMS IN THE TROPICAL ATLANTIC EAST OF THE WINDWARD ISLANDS. THE LOW WILL MOVE SLOWLY TO THE NORTHEAST DURING THE REST OF THE WEEK WHILE HIGH PRESSURE WRAPS AROUND IT. SOUTHWEST FLOW OVER THE LOCAL AREA WILL COMMENCE LATE IN THE WEEK AS A TROUGH DIGS INTO THE NORTHWESTERN CARIBBEAN. AT LOWER LEVELS...HIGH PRESSURE WILL REMAIN IN PLACE NORTH OF PUERTO RICO THROUGH WEDNESDAY NIGHT NEAR 28 NORTH LATITUDE. A FRONTAL BOUNDARY WILL ALSO SAG SOUTH TODAY...REFORM ON MONDAY TO THE NORTH AND PASS THROUGH THE AREA AGAIN ON TUESDAY BEFORE DRY AIR IS USHERED IN ON THURSDAY. A TROUGH WILL MOVE INTO THE AREA FROM THE EAST AND BRING MOISTURE BACK TO THE AREA ON FRIDAY AND SATURDAY OF THE UPCOMING WEEK. ALTHOUGH THE HIGH PRESSURE BREAKS OUT OF ITS LOCK ON THURSDAY AND BUILDS INTO THE CENTRAL ATLANTIC BY SATURDAY...THE LOCAL AREA NEVER BREAKS FREE OF THE RIDGE THAT EXTENDS WEST AND CROSSES FLORIDA WHICH MAINTAINS THE EASTERLY TRADE WIND FLOW OVER PUERTO RICO AND THE U.S. VIRGIN ISLANDS. && .DISCUSSION...CONSIDERABLE SHOWER ACTIVITY DEVELOPED JUST NORTH OF PUERTO RICO...CULEBRA...SAINT THOMAS AND SAINT JOHN AND SETTLED SOUTH OVER THE ISLANDS EARLY THIS MORNING. AS MUCH AS 1.5 TO 2 INCHES MAY HAVE FALLEN IN ONE AREA OF CAROLINA BUT MOST AREAS ON THE NORTH COAST OF PUERTO RICO AND AREAS DIRECTLY EAST RECEIVED A MEASURABLE AMOUNT OF LESS THAN ONE INCH. WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL TROUGH FORMING OVER THE EASTERN DOMINICAN REPUBLIC AND IT IS EXPECTED THAT THE UPPER LEVEL CUT-OFF LOW WILL SOON APPEAR. THE FRONTAL BOUNDARY IS SLOWING ITS SOUTHWARD SINK AND IT IS LIKELY THAT IT WILL STILL BE ENCOUNTERED OVER CENTRAL PUERTO RICO BY 18Z. THIS SHOULD BE IDEAL FOR THE DEVELOPMENT OF SHOWERS AND SCATTERED THUNDERSTORMS IN THAT AREA AND IT IS LIKELY THAT SOME AREAS OF WESTERN AND INTERIOR PUERTO RICO WILL HAVE SOME URBAN AND SMALL STREAM FLOODING...AND PERHAPS SOME RIVER RISES IF ENOUGH HEATING DEVELOPS. HAVE HELD OFF ON ISSUING A FLASH FLOOD WATCH FOR THE AREA DUE TO LACK OF UPPER LEVEL DYNAMICS AFTER 02/12Z AND UNCERTAINTY OF MID LEVEL MOISTURE. IT MAY STILL BE NECESSARY SHOULD THE 12Z SOUNDING SHOW FAVORABLE CONDITIONS. THE BOUNDARY MOVES SOUTH AND FADES TONIGHT. THE GFS AND NAM BRING MOISTURE BANDS FROM THE EAST OVER THE AREA ON MONDAY...WHILE THE ECMWF HOLD A GENERALLY MOIST ATMOSPHERE OVER THE AREA UNTIL DRYER AIR FORCES IT OUT AND AWAY TO THE SOUTHWEST TUESDAY NIGHT AND WEDNESDAY. THE ECMWF ALSO BRINGS THE SAME BOUNDARY BACK ON FRIDAY WHILE THE GFS BRINGS IN WAVES OF MOISTURE THAT CONTINUE FROM FRIDAY TO THE FOLLOWING TUESDAY...LIKELY RIGHT ON THROUGH MID- MONTH. MEANWHILE FAVORABLE MJO CONDITIONS SHOW NO SIGN OF LEAVING THE AREA SOON. IN ANY CASE EXPECT WET CONDITIONS ACROSS THE AREA UNTIL TUESDAY NIGHT OR WEDNESDAY AS THE SECOND CLIMATOLOGICALLY WETTEST MONTH IN SAN JUAN AND MUCH OF THE AREA MAKES ITS ENTRANCE. && .AVIATION... SHRA OR VCSH CONDITIONS WILL PREVAIL ACROSS TJSJ...TJBQ...TIST THROUGH 02/18Z WITH TEMPORARY PERIODS OF MVFR. TJMZ WILL REMAIN VFR THROUGH 02/16Z...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AROUND 02/17-02/21. TJPS AND TISX VFR THROUGH 02/17Z WITH VCNTY SHWRS REST OF PERIOD. LLVL WIND FLOW ENE AT 15 TO 20 KTS WITH GUSTS. && .MARINE...SEAS ARE EXPECTED TO INCREASE SOMEWHAT WITH WINDS BUT SHOULD IN GENERAL REMAIN JUST BELOW SMALL CRAFT ADVISORY CONDITIONS. SEAS IN THE ATLANTIC DIMINISH TUESDAY THROUGH SATURDAY...BUT INCREASE A LITTLE IN THE CARIBBEAN LATE IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... SJU 87 76 88 76 / 60 40 50 70 STT 86 78 87 78 / 60 40 50 60 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 07/12
Hazardous weather outlook, May 2, 5:34 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 634 AM AST SUN MAY 2 2010 AMZ710>745-PRZ001>013-031045- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 634 AM AST SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE THE RULE ACROSS THE NORTHERN THIRD OF MAINLAND PUERTO RICO THIS MORNING WITH ISOLATED SHOWERS EXPECTED ACROSS THE WEST AND SOUTHERN PORTIONS OF THE ISLAND. SHOWERS WILL BECOME SCATTERED ACROSS THE NORTHERN THIRD OF MAINLAND PUERTO RICO LATER THIS MORNING. HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON ACROSS THE INTERIOR...WEST AND SOUTHWEST SECTIONS OF PUERTO RICO. HEAVY SHOWERS WILL RESULT IN AREAS OF AT LEAST SOME URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOONS ACROSS DIURNALLY FAVORED SECTIONS OF PUERTO RICO. THESE SHOWERS WILL BE CAPABLE OF PRODUCING AREAS OF LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. AMZ715-725-VIZ001-002-031045- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 634 AM AST SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THIS MORNING WITH PERIODS OF HEAVY RAINFALL POSSIBLE. FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:05 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 2, 5:17 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| May 2, 7:17 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| May 2, 9:40 AM CDT | Areal Flood Advisory | JSJ | 110 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.